Spinor states of real rational curves in real algebraic convex 3-manifolds and enumerative invariants. (English) Zbl 1084.14056

This paper makes a next step in the creation of the theory of enumerative invariants of real algebraic varieties, initiated by the author. In his pioneering work [Invent. Math. 162, No. 1, 195–234 (2005; Zbl 1082.14052)] the author has defined enumerative invariants of real rational symplectic four-folds, which count real rational pseudo-holomorphic curves, belonging to a given homology class and passing through a real configuration of points, with weights \(\pm 1\), and which depend only on the distribution of real fixed points among the connected components of the real part of the given symplectic variety. In the present paper, the author defines invariants of real convex smooth algebraic 3-folds equipped with a Pin\(^-\) structure. Namely, given such a variety \(X\) and a homology class \(d\in H_2(X)\) such that \(c_1(X)d\) is positive even, the set \(R(\omega)\) of real rational curves passing through a generic real configuration \(\omega\) of \(c_1(X)d/2\) points in \(X\) is finite. Each curve in \(R(\omega)\) gives a loop in the principal \(\text{ O}(3)\)-bundle on \({\mathbb R}X\), and the curve obtains weight \(+1\) or \(-1\) depending on whether the loop lifts to a loop in the respective Pin\(^-\)-bundle on \({\mathbb R}X\) or not.
The main theorem states that the total sum of the weights of the curves counted does not depend on the chosen configuration \(\omega\), but only on the distribution of the fixed points among the connected components of \({\mathbb R}X\). As an immediate consequence, the absolute value of the invariant provides a lower bound for the number of real rational curves in the class \(d\) passing through any generic real configuration of \(c_1(X)d/2\) points with a given distribution among the components of \({\mathbb R}X\) (notice that the corresponding Gromov-Witten invariant serves as an upper bound). Another important result says that, in case \(X={\mathbb P}^3\), when a pair or real points in a configuration turns into a pair of imaginary conjugate points, the jump of the invariant is twice the invariant for the projective 3-space blown up at a real point.
The proof consists in the study of the moduli spaces of real stable maps of rational pointed curves into \(X\) and of the bifurcations of the evaluation map. The crucial bifurcation is a passage of a configuration \(\omega\) through a critical value of the evaluation map, when a pair of real curves in \(R(\omega)\) disappear (they turn into a pair of imaginary conjugate curves), but the weights of these two curves cancel each other.


14N35 Gromov-Witten invariants, quantum cohomology, Gopakumar-Vafa invariants, Donaldson-Thomas invariants (algebro-geometric aspects)
14P25 Topology of real algebraic varieties
53D45 Gromov-Witten invariants, quantum cohomology, Frobenius manifolds


Zbl 1082.14052
Full Text: DOI arXiv


[1] M. F. Atiyah, R. Bott, and A. Shapiro, Clifford modules , Topology 3 , supp. 1 (1964), 3–38. · Zbl 0146.19001
[2] W. Fulton and R. Pandharipande, “Notes on stable maps and quantum cohomology” in Algebraic Geometry (Santa Cruz, 1995) , Proc. Sympos. Pure Math. 62 , Part 2, Amer. Math. Soc., Providence, 1997, 45–96. · Zbl 0898.14018
[3] A. Gathmann, Gromov-Witten invariants of blow-ups , J. Algebraic Geom. 10 (2001), 399–432. · Zbl 1080.14064
[4] M. Gromov, Pseudoholomorphic curves in symplectic manifolds , Invent. Math. 82 (1985), 307–347. · Zbl 0592.53025
[5] I. Itenberg, V. Kharlamov, and E. Shustin, Welschinger invariant and enumeration of real rational curves , Int. Math. Res. Not. 2003 , no. 49, 2639–2653. · Zbl 1083.14523
[6] R. C. Kirby and L. R. Taylor, “\(\Pin\) structures on low-dimensional manifolds” in Geometry of Low-dimensional Manifolds, 2 (Durham, England, 1989) , London Math. Soc. Lecture Note Ser. 151 , Cambridge Univ. Press, Cambridge, 1990, 177–242. · Zbl 0754.57020
[7] J. Kollár, Rational Curves on Algebraic Varieties , Ergeb. Math. Grenzgeb. (3) 32 , Springer, Berlin, 1996.
[8] M. Kontsevich and Yu. Manin, Gromov-Witten classes, quantum cohomology, and enumerative geometry , Comm. Math. Phys. 164 (1994), 525–562. · Zbl 0853.14020
[9] S. Kwon, Real aspects of the moduli space of genus zero stable maps , preprint, math.AG/0305128 · Zbl 1137.14040
[10] J. W. Milnor and J. D. Stasheff, Characteristic Classes , Ann. of Math. Stud. 76 , Princeton Univ. Press, Princeton, 1974. · Zbl 0298.57008
[11] C. Okonek, M. Schneider, and H. Spindler, Vector Bundles on Complex Projective Spaces , Progr. Math. 3 , Birkhäuser, Boston, 1980. · Zbl 0438.32016
[12] Y. Ruan and G. Tian, A mathematical theory of quantum cohomology , J. Differential Geom. 42 (1995), 259–367. · Zbl 0860.58005
[13] F. Sottile, “Enumerative real algebraic geometry” in Algorithmic and Quantitative Real Algebraic Geometry (Piscataway, NJ, 2001) , DIMACS Ser. Discrete Math. Theoret. Comput. Sci. 60 , Amer. Math. Soc., Providence, 2003, 139–179. · Zbl 1081.14080
[14] J.-Y. Welschinger, Invariants of real rational symplectic \(4\)-manifolds and lower bounds in real enumerative geometry , C. R. Math. Acad. Sci. Paris 336 (2003), 341–344. · Zbl 1042.57018
[15] ——–, Invariants of real symplectic \(4\)-manifolds and lower bounds in real enumerative geometry , preprint, 2003, to appear in Invent. Math. · Zbl 1082.14052
[16] E. Witten, “Two-dimensional gravity and intersection theory on moduli space” in Surveys in Differential Geometry (Cambridge, Mass., 1990) , Lehigh Univ. Press, Bethlehem, Penn., 1991, 243–310. · Zbl 0757.53049
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.